Involve: A Journal of Mathematics

  • Involve
  • Volume 1, Number 1 (2008), 47-58.

Divisibility of class numbers of imaginary quadratic function fields

Adam Merberg

Full-text: Open access

Abstract

We consider applications to function fields of methods previously used to study divisibility of class numbers of quadratic number fields. Let K be a quadratic extension of Fq(x), where q is an odd prime power. We first present a function field analog to a Diophantine method of Soundararajan for finding quadratic imaginary function fields whose class groups have elements of a given order. We also show that this method does not miss many such fields. We then use a method similar to Hartung to show that there are infinitely many imaginary K whose class numbers are indivisible by any odd prime distinct from the characteristic.

Article information

Source
Involve, Volume 1, Number 1 (2008), 47-58.

Dates
Received: 3 August 2007
Revised: 28 October 2007
Accepted: 28 October 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.involve/1513799070

Digital Object Identifier
doi:10.2140/involve.2008.1.47

Mathematical Reviews number (MathSciNet)
MR2403066

Zentralblatt MATH identifier
1229.11139

Subjects
Primary: 11R29: Class numbers, class groups, discriminants
Secondary: 11R11: Quadratic extensions

Keywords
number theory quadratic function fields class numbers class groups divisibility

Citation

Merberg, Adam. Divisibility of class numbers of imaginary quadratic function fields. Involve 1 (2008), no. 1, 47--58. doi:10.2140/involve.2008.1.47. https://projecteuclid.org/euclid.involve/1513799070


Export citation

References

  • J. D. Achter, “The distribution of class groups of function fields”, J. Pure Appl. Algebra 204:2 (2006), 316–333.
  • A. Baker, “Linear forms in the logarithms of algebraic numbers. I, II, III”, Mathematika 13 $(1966)$, 204-216; ibid. 14 $(1967)$, 102-107; ibid. 14 (1967), 220–228.
  • A. Baker, “Imaginary quadratic fields with class number $2$”, Ann. of Math. $(2)$ 94 (1971), 139–152.
  • D. A. Cardon and M. Ram Murty, “Exponents of class groups of quadratic function fields over finite fields”, Canad. Math. Bull. 44:4 (2001), 398–407.
  • H. Cohen and H. W. Lenstra, Jr., “Heuristics on class groups of number fields”, pp. 33–62 in Number theory, Noordwijkerhout 1983 (Noordwijkerhout, 1983), Lecture Notes in Math. 1068, Springer, Berlin, 1984.
  • H. Davenport and H. Heilbronn, “On the density of discriminants of cubic fields. II”, Proc. Roy. Soc. London Ser. A 322:1551 (1971), 405–420.
  • E. Friedman and L. C. Washington, “On the distribution of divisor class groups of curves over a finite field”, pp. 227–239 in Théorie des nombres (Quebec, PQ, 1987), de Gruyter, Berlin, 1989.
  • D. M. Goldfeld, “The class number of quadratic fields and the conjectures of Birch and Swinnerton-Dyer”, Ann. Scuola Norm. Sup. Pisa Cl. Sci. $(4)$ 3:4 (1976), 624–663.
  • B. Gross and D. Zagier, “Points de Heegner et dérivées de fonctions $L$”, C. R. Acad. Sci. Paris Sér. I Math. 297:2 (1983), 85–87.
  • P. Hartung, “Proof of the existence of infinitely many imaginary quadratic fields whose class number is not divisible by $3$”, J. Number Theory 6 (1974), 276–278.
  • D. R. Hayes, “Distribution of minimal ideals in imaginary quadratic function fields”, pp. 25–30 in Applications of curves over finite fields (Seattle, WA, 1997), Contemp. Math. 245, Amer. Math. Soc., Providence, RI, 1999.
  • K. Heegner, “Diophantische Analysis und Modulfunktionen”, Math. Z. 56 (1952), 227–253.
  • W. Kohnen and K. Ono, “Indivisibility of class numbers of imaginary quadratic fields and orders of Tate-Shafarevich groups of elliptic curves with complex multiplication”, Invent. Math. 135:2 (1999), 387–398.
  • M. Rosen, Number theory in function fields, Graduate Texts in Mathematics 210, Springer, New York, 2002.
  • K. Soundararajan, “Divisibility of class numbers of imaginary quadratic fields”, J. London Math. Soc. $(2)$ 61:3 (2000), 681–690.
  • H. M. Stark, “A complete determination of the complex quadratic fields of class-number one”, Michigan Math. J. 14 (1967), 1–27.
  • H. M. Stark, “On complex quadratic fields wth class-number two”, Math. Comp. 29 (1975), 289–302. Collection of articles dedicated to Derrick Henry Lehmer on the occasion of his seventieth birthday.
  • J.-K. Yu, “A class number relation over function fields”, J. Number Theory 54:2 (1995), 318–340.